DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20202955

A case report of Stevens-Johnson syndrome and toxic epidermal necrolysis due to diclofenac sodium

Sreenivasa Rao Bendi, Tarun Kumar Suvvari

Abstract


Stevens-Johnson syndrome (SJS) is a severe skin reaction most often triggered by particular drugs in most of the cases. A more severe form of the condition is called toxic epidermal necrolysis (TEN) which involves more than 30% of the skin surface and extensive damage to the mucous membranes. SJS and TEN previously were thought to be separate conditions, but they are now considered part of a disease spectrum. The main drugs which induce SJS were anti-gout drugs, anti-epileptics, analgesics, NSAIDs and antibiotics. Diclofenac which is a NSAID and phenyl acetic acid derivative that rarely causes SJS. Although diclofenac induced Stevens-Johnson syndrome is reported very rare among adults, it shouldn’t be neglected. In this report we mentioned about the Stevens-Johnson syndrome (SJS) which was later developed into TEN due to usage diclofenac sodium, in a 65 years old female patient.


Keywords


Diclofenac sodium, Stevens-Johnson syndrome, Toxic epidermal necrolysis

Full Text:

PDF

References


Foste CS. Stevens-Johnson Syndrome. Medscape Reference 17 Jan 2019. Available at https://emedicine.medscape.com/article/1197450-overview. Accessed on 10 May 2020.

Stevens-Johnson syndrome/toxic epidermal necrolysis. Genetics Home Reference (GHR). Available at https://ghr.nlm.nih.gov/condition/stevens-johnson-syndrome-toxic-epidermal-necrolysis. Accessed on 10 May 2020.

Stevens-Johnson syndrome. Mayo Clinic Reference. Available at https://www.mayoclinic.org/diseases-conditions/stevens-johnson-syndrome/symptoms-causes/syc-20355936. Accessed on 10 May 2020.

Stevens-Johnson Syndrome. Epocrates Reference. Available at https://online.epocrates.com/diseases/23724/Stevens-Johnson-syndrome/Etiology. Accessed on 10 May 2020.

Babamahmoodi F, Eslami G, Babamahmoodi A. Diclofenac-Induced Stevens-Johnson Syndrome: A Case Report. Iranian J Pharmacology Therapeutics. 2012;11(1):33-5.

Roujeau JC, Kelly JP, Naldi L, Rzany B, Stern RS, Anderson T, et al. Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. New England J Med. 1995;333(24):1600-8.

Roujeau JC, Flahault A. Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs, the Euro SCAR study. J Investigative Dermatol. 2008;128(1):35-44.